Lancashire police warning to youngsters over laughing gas craze danger

Nitrous oxide capsules
Nitrous oxide capsules
0
Have your say

Police and health experts today advised youngsters to stay clear of a craze which could cause them serious harm.

A dog walker who reported canisters of nitrous oxide in Cadley, Preston, said he has since found more, surrounded by piles of vomit.

John Potter

John Potter

The concerned man said he feared it was the “tip of the iceberg”, with aggressive behaviour from gangs of teenage boys creating “bedlam”.

He said: “This problem with laughing gas has been going on for about 12 months. I’ve contacted the police on many occasions, and on occasion officers do visit, but it doesn’t seem to make a difference.

“I appreciate that the use of laughing gas may not be illegal, but the behaviour that results from it certainly is.

“These lads, who must be between 13 and 15 years old, are whooping, swearing and acting very aggressively.

Children are clearly at risk by being involved and whoever is supplying these cylinders of laughing gas is putting them at risk

“They run out deliberately in front of cars and you feel you just want to keep your head down in case you become a target. But it’s hard to ignore it when it’s bedlam in the street.”

Nitrous oxide is a gas that can be legally purchased by adults aged over 18 with several legitimate uses, but when inhaled, it can make people feel euphoric and relaxed.

It has become a craze at festivals and concerts, where it can often be bought in balloons to inhale for £2 or less.

However, there is a risk of death as a lack of oxygen can occur when using nitrous oxide. This risk is likely to be greater if the gas is consumed in an enclosed space or if a substantial amount is rapidly used.

Seventeen-year-old Joseph Bennett from Hertfordshire died in 2012 after inhaling the gas, and last year a coroner ruled 22-year-old Brighton University student Aaron Dunford died after taking so much that the chronic nerve pain it brought on meant couldn’t walk down the stairs.

The Fulwood resident added: “Children are clearly at risk by being involved and whoever is supplying these cylinders of laughing gas is putting them at risk.

“Parents in the local area need to wonder where their kids are and what they are doing.”

He also claims that cannabis use is rife in the area, having repeatedly come across empty bags of the drug in the same park.

Cadley councillor John Potter said he hadn’t been made aware of any concerns over nitrous oxide use in the area, but wanted to reassure locals.

He said: “There’s not been anything like this raised on police reports, but it’s a concern.

“Even though it’s not illegal to buy nitrous oxide, you have to be 18 or over, so you wonder who is selling this and what’s in it. I’ve heard of incidents of people using these so-called ‘legal highs’ and getting themselves into trouble – they can be dangerous to use.

“If people do have concerns about drug use in the area, then they can contact me or the neighbourhood policing team. But I can say that looking out for anti-social behaviour in the park area is on the list of priorities for officers as the evenings get lighter and school holidays approach.”

A Lancashire Police spokesman said: “We were contacted after reports of nuisance in Mill Lane, Fulwood, around 9.10pm on March 16.

“It was reported several youths were shouting and trying to damage a bus shelter.

“An incident of suspicious circumstances was reported around 10.50am on March 17 in Mill Lane.

“Small gas cannisters were found next to a car park near playing fields. The incident was reported to Preston City Council’s cleansing team to tidy the area.”

They added: “Our advice on new psychoactive substances, or what are sometimes unhelpfully referred to as ‘legal highs’, remains that people should not take them as they simply have no idea what they could contain or the health risks involved.”

Dr Sakthi Karunanithi, director of public health for Lancashire County Council, said: “We’d advise people not to use substances such as nitrous oxide.

“Nitrous oxide can cause symptoms such as sickness and disorientation and can reduce oxygen levels in your body when it’s inhaled.”